Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2013, 4:32 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2013, 4:32 PM MST (23:32 UTC)
- Expired
- Aug 17, 2013, 5:15 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 2350 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WUUS55 KTWC 172332 SVRTWC AZC019-180015- /O.NEW.KTWC.SV.W.0064.130817T2332Z-130818T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 432 PM MST SAT AUG 17 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY... * UNTIL 515 PM MST * AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTHERN AND CENTRAL TUCSON...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA FOOTHILLS...SAGUARO NATIONAL PARK WEST AND CATALINA STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3229 11126 3247 11091 3218 11079 3203 11105 TIME...MOT...LOC 2332Z 155DEG 7KT 3222 11094 $$ MEYER
2 follow-up statements
158 WWUS55 KTWC 172342 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 442 PM MST SAT AUG 17 2013 AZC019-180015- /O.CON.KTWC.SV.W.0064.000000T0000Z-130818T0015Z/ PIMA AZ- 442 PM MST SAT AUG 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTHWEST TUCSON AND SAN XAVIER MISSION...MOVING NORTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES WITH BRIEF HEAVY RAIN POSSIBLE. && LAT...LON 3229 11126 3247 11091 3218 11079 3203 11105 TIME...MOT...LOC 2341Z 166DEG 8KT 3216 11100 $$ MEYER
065 WWUS55 KTWC 180012 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 512 PM MST SAT AUG 17 2013 AZC019-180022- /O.EXP.KTWC.SV.W.0064.000000T0000Z-130818T0015Z/ PIMA AZ- 512 PM MST SAT AUG 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 515 PM MST... AT 512 PM MST A STRONG THUNDERSTORM CONTINUED OVER THE CATALINA MOUNTAINS JUST WEST OF SUMMERHAVEN. OTHERWISE STORMS WERE DIMINISHING AROUND THE GREATER TUCSON AREA AND MOVING TOWARD THE NORTH AND NORTHWEST. LAT...LON 3229 11126 3247 11091 3218 11079 3203 11105 TIME...MOT...LOC 0012Z 166DEG 8KT 3223 11102 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 17 2013
.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
REGION THROUGH MONDAY THEN IT WILL BEGIN TO WEAKEN AND SHIFT
SLIGHTLY TO THE EAST. THE PRESENCE OF THIS HIGH WILL MAINTAIN ABOVE
NORMAL AFTERNOON TEMPERATURES WELL INTO NEXT WEEK. ENOUGH LOW AND
MID LEVEL MOISTURE WILL CIRCULATE UNDER THE HIGH TO ALLOW FOR
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO DEVELOP EACH DAY.
&&
.DISCUSSION...ANOTHER HOT AUGUST DAY WITH A FEW LOCATION NEAR/AT
AUGUST 17TH RECORD HIGHS. SEE CLIMATE SECTION BELOW. MORNING UPPER
AIR PLOTS PLACED CENTER OF 500 MB HIGH OVER E-CNTRL ARIZONA. WATER
VAPOR IMAGERY SHOWED UPPER LOW OFF CNTRL CA COAST...INVERTED TROF
OFF SRN BAJA COAST...AND LARGE TROF OVER THE ERN CONUS. THE WEAK
DISTURBANCE THAT WAS WEST OF TUCSON THIS MORNING CONTINUE TO LIFT
NORTH AND ENHANCED THUNDERSTORMS NEAR FLAGSTAFF WHILE SUPPRESSING
ACTION WEST OF TUCSON. EAST OF TUCSON ISOLATED STORMS WERE FORMING
OVER THE MOUNTAINS AND SLOWLY MOVING WNW UP TO 10 MPH. THE 12Z
TUCSON SOUNDING WAS A LITTLE MORE UNSTABLE THAN FRIDAY ALONG WITH A
BIT BETTER STEERING FLOW. PRECIPITABLE WATER VALUES ARE SLIGHTLY
ABOVE NORMAL FOR MID AUGUST AND RANGE FROM 1.10" NEAR AZ/NM BORDER
TO 1.40" WEST OF TUCSON. MADE SOME CHANGES TO MY EARLIER UPDATE FOR
TONIGHTS FORECAST AND WILL GO WITH LOW GRADE MONSOON FORECAST...OR
ISOLD TO LOW SCATTERED AREAL COVERAGE.
SUNDAY AND MONDAY...ISOLATED TO SCATTERED AFTERNOON/EVENING
THUNDERSTORMS EACH DAY WITH UPPER HIGH MEANDERING OVER E CNTRL AZ
AND W CNTRL NM. HIGHS WILL REMAIN ON THE HOT SIDE FOR MID-AUGUST.
TUESDAY COULD BE A VERY ACTIVE DAY WITH UPPER HIGH NEAR THE FOUR
CORNERS WITH ENE FLOW OVER THE AREA. THIS COULD LEAD TO STORMS
DEVELOPING ON THE RIM AND PROPAGATING SW. HOWEVER...CONFIDENCE NOT
OVERLY HIGH ON THIS SO WILL MAINTAIN SLIGHTLY BELOW NORMAL CLIMO
POPS.
WEDNESDAY THROUGH FRIDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING STORMS WITH HIGHS SLIGHTLY ABOVE NORMAL.
OUTSIDE OF THIS 7 DAY FORECAST...INTERESTING WHAT THE EUROPEAN MODEL
IS DOING WITH A TROPICAL SYSTEM A WEEK FROM MONDAY.
&&
.AVIATION...ISOLD-SCTD SHRA/TS THROUGH 18/05Z WITH DEBRIS CLOUDS
THRU 18/15Z. SURFACE WINDS LIGHT AND VARIABLE...BUT ERRATIC AND
GUSTY NEAR TSRA'S. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. TEMPERATURES
THROUGH EARLY NEXT WEEK WILL BE SEVERAL DEGREES WARMER THAN NORMAL
WITH SOME SLIGHT COOLING TO NEAR NORMAL VALUES NEXT WEEK. NORMAL
DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH
OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO
STRONG DAYTIME HEATING.
&&
.CLIMATE...A FEW SPOTS WILL BE AT/NEAR RECORDS HIGHS FOR AUGUST
17TH.
RCD/YR
TUCSON INTL AIRPORT 107/1992
BISBEE-DOUGLAS AIRPORT 98/2011
AJO 110/2007
KITT PEAK 88/1976
ORGAN PIPE CACTUS 112/1953
PICACHO PEAK 109/2011
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSONIn the hours before
Special weather statement, Aug 17, 3:37 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 337 PM MST SAT AUG 17 2013 AZZ505-506-172315- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 337 PM MST SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 415 PM MST... AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ORACLE...OR 20 MILES NORTH OF ORO VALLEY...MOVING NORTHWEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL PINAL COUNTY. LAT...LON 3283 11111 3288 11080 3267 11079 3260 11098 TIME...MOT...LOC 2237Z 157DEG 5KT 3272 11093 MEYER
Special weather statement, Aug 17, 3:52 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 352 PM MST SAT AUG 17 2013 AZZ504-172330- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 352 PM MST SAT AUG 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM MST... AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTHEAST AND SOUTHERN TUCSON...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...RITA RANCH... DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3227 11120 3229 11076 3199 11071 3195 11092 TIME...MOT...LOC 2251Z 166DEG 7KT 3206 11084 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 16, 7:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Aug 17, 3:37 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
| Aug 17, 3:52 PM MST | Special Weather Statement | TWC | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.